When a person suddenly stops taking methylphenidate, withdrawal symptoms may occur, including depression, arrhythmia, or extreme fatigue. However, withdrawal is more likely to occur in people who are abusing the medication. Those taking it at the prescribed dosage for a legitimate medical purpose usually don't experience withdrawal.
Methylphenidate is a prescription medication used to treat ADHD. Some forms of the drug are also licensed to treat narcolepsy. Stimulants, including methylphenidate, are known to cause withdrawal symptoms in people who stop taking them too quickly.
However, methylphenidate withdrawal is most likely to happen in people who are taking doses much higher than recommended, such as people who are abusing the drug (see Ritalin Abuse). People taking methylphenidate at the prescribed dose for a legitimate medical purpose do not usually have withdrawal symptoms when stopping treatment.
Certain symptoms of methylphenidate withdrawal can include, but are not limited to:
- Extreme fatigue (tiredness)
- Changes in heart rhythm.
Although methylphenidate withdrawal is generally not life-threatening, it can be uncomfortable. It can be so uncomfortable that people will start taking the drug again in order to relieve the withdrawal symptoms.
Also, if a pregnant woman takes methylphenidate, her baby may have withdrawal symptoms after it is born. If you are pregnant and taking methylphenidate, be sure to talk with your healthcare provider about using the drug during pregnancy.